Narcotic Use Disorder
Medically reviewed by Drugs.com. Last updated on Jan 5, 2023.
Narcotic use disorder (NUD) is a medical condition that develops from long-term use or misuse of a narcotic. You are not able to stop taking the narcotic even though it causes physical or social problems. NUD may be use of a narcotic such as heroin or misuse of a prescription narcotic such as fentanyl. This disorder is also called narcotic abuse.
Call your local emergency number (911 in the US) or have someone call if:
- You have chest pain or trouble breathing.
- You have a seizure.
- You cannot be woken.
Seek care immediately if:
- You have trouble staying awake and your breathing is slow or shallow.
- You have a fast, slow, or irregular heartbeat.
- You have pale or cold skin.
- You feel lightheaded or faint.
- Your speech is slurred, or you are confused.
Call your doctor if:
- You have nausea and are vomiting, or you cannot stop vomiting.
- You have balance problems.
- You have questions or concerns about your condition or care.
may be offered in a hospital, outpatient facility, or treatment center. Your healthcare provider can help you make decisions about treatment. Therapy may include work with a psychiatrist, psychologist, or therapist. Therapy can happen in group or individual sessions. Some therapy may include family members. Your healthcare provider or therapist may be able to help you find a support group in your area. A support group is a way to get help from others who have NUD.
What you need to know about narcotic safety:
- Do not suddenly stop the narcotic. A sudden stop may cause dangerous side effects. Work with your healthcare provider to decrease the amount slowly.
- Do not take prescription narcotics that belong to someone else. The kind or amount may not be right for you.
- Do not mix narcotics with other medicines, drugs, or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with narcotics can lead to a coma.
- Learn about the signs of an overdose. Examples include slow breathing, pale or cold skin, and small pupils. Tell others about these signs so they will get help for you if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
- Take prescribed narcotics exactly as directed. Do not take more than the recommended amount. Do not take it more often than recommended or for a different reason. Be sure to remove an old patch before you place a new one. Make sure the patch is not exposed to sunlight. Sunlight speeds up the narcotic release from the patch.
- Keep narcotics out of the reach of children. Store narcotics in a locked cabinet or in a location that children cannot get to.
- Follow instructions for what to do with leftover prescription narcotics. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else gets to it.
Follow up with your doctor or therapist as directed:
Write down your questions so you remember to ask them during your visits.
For support and more information:
- Substance Abuse and Mental Health Services Administration
PO Box 2345
Rockville , MD 20847-2345
Web Address: http://www.samhsa.gov
- National Institute on Drug Abuse
6001 Executive Boulevard, Room 5213
Bethesda , MD 20892-9561
Phone: 1- 301 - 443-1124
Web Address: www.nida.nih.gov
© Copyright Merative 2022 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.